Michigan, 2010

Damaging Winds in Michigan, July 23, 2010

July 23, 2010 · NWS IWX · 6 events in 3 counties and zones

A hot and moist air mass was in place across southern Lower Michigan with temperatures in the 90s and dewpoints in the 70s. Strong wind fields in the lower levels were able to reach the ground in several locations causing damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A hot and moist air mass was in place across southern Lower Michigan with temperatures in the 90s and dewpoints in the 70s. Strong wind fields in the lower levels were able to reach the ground in several locations causing damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 23, 6:26 PM EST, 14 minutes earlier.

Area forecast discussion, Jul 23, 6:26 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
726 PM EDT FRI JUL 23 2010

.UPDATE...
MAIN LINE OF STORMS RACING EAST ACROSS ILLINOIS WITH OUTFLOW
BOUNDARY NOW OUT AHEAD OF IT. THIS MAY RESULT IN A WEAKENING OF
THE LINE BUT SO FAR NO OVERALL EFFECTS NOTED. OLD OUTFLOW
BOUNDARY FROM EARLIER TODAY ACROSS THE FAR NORTH NOW RAPIDLY
LIGHTING UP WITH CONVECTION POPPING ALONG IT. SETUP COULD UNFOLD
FOR SEVERAL ROUNDS OF SHOWERS AND STORMS TO DEVELOP TO THE WEST
AND TRACK EAST THROUGH THIS EVENING AND MUCH OF THE NIGHT. WHILE
STILL SOME QUESTION IF THIS UNFOLDS...ENOUGH CONCERN AND
CONFIDENCE TO HOIST FLASH FLOOD WATCH FOR NORTHERN 2 TIERS OF
COUNTIES WITH POTENTIAL EXPANSION SOUTH OVER TIME DEPENDING ON
TRENDS. ONLY GRID UPDATE OUTSIDE OF THE WATCH WAS TO ADD MENTION
OF HEAVY RAINFALL TO THE LIKELY POPS AREA.

&&

.AVIATION...
FOCUS WILL BE ON ONE OR MORE ROUND OF STORMS AT THE TAF SITES OVER
THE NEXT 24 HOURS. CONVECTION RAPIDLY FIRING NORTH NORTH OF THE
AIRPORT MAY IMPACT THE SITE OVER THE NEXT HOUR OR SO. MAIN LINE OF
STORMS RACING EAST ACROSS NE ILLINOIS WILL MOVE IN AFTER 1Z.
OUTSIDE OF 6Z...NO DETAILS ADDED AS MULTI-FACETED EVENT COULD
UNFOLD REQUIRING AMENDMENTS.

&&

.PREV DISCUSSION... /ISSUED 332 PM EDT FRI JUL 23 2010/

SHORT TERM...
TONIGHT THROUGH SATURDAY NIGHT...
LATEST VIS SAT LOOP DEPICTS CU FIELD EXTENDING ACROSS THE AREA
DELINEATING BOUNDARY LAID OUT FROM EARLY MORNING CONVECTION TO THE
NORTH. KIWX RADAR ALSO INDICATING ADDL OUTFLOW BOUNDARY THAT
INITIALLY PUSHED DOWN TO IN/MI LINE AND NOW BEGINNING TO LIFT BACK
TO THE NORTH...MOST NOTABLE OVER SOUTHERN BERRIEN...CASS...AND ST
JOSEPH COUNTIES. PRESENCE OF THESE BOUNDARIES WARRANTS CONTINUATION
OF CHANCE POPS LATE AFTERNOON INTO TONIGHT DESPITE OVERALL LACK OF
LARGER SCALE FORCING AS SFC ANALYSIS PLACES SYNOPTIC BOUNDARY WELL
TO THE NORTH AND WATER VAPOR IMAGERY SHOWING UPPER LEVEL RIDGING
ANCHORED OVER THE SOUTHERN GREAT LAKES/OHIO VALLEY WITH LATEST RUC
ANALYSIS SHOWING WEAK SHORT WAVES EMBEDDED IN ZONAL FLOW MOVING
ACROSS CENTRAL/NORTHERN GREAT LAKES AND UPPER JET DYNAMICS EVEN
FURTHER NORTH. LOW CONFIDENCE...CONVECTIVE DRIVEN PATTERN FAVORS
KEEPING POPS IN CHANCE RANGE THROUGH THE SHORT TERM PERIOD EVEN AS
SFC BOUNDARY SLOWLY MOVES THROUGH THE AREA SAT NITE. LOCAL WRF MODEL
INDICATING A SERIES OF FRONTAL WAVES TO MOVE ALONG BOUNDARY SATURDAY
AND SERVE AS FOCUS FOR CONVECTION. TIMING AND PLACEMENT OF BOUNDARY
WILL LIKELY DEPEND ON HOW NOCTURNAL CONVECTION AND RESULTING
MESOSCALE BOUNDARY INFLUENCES LARGER SCALE FEATURES...BUT ATTM MODEL
TRENDS FAVOR MOST CONVECTION REMAINING NORTH OF OUR AREA UNTIL
EVENTUAL FRONTAL PASSAGE SATURDAY NIGHT. EXPECT THIS TO ALLOW HIGHS
TO ONCE AGAIN REACH 90-95 RANGE AND RESULT IN A FEW HOURS OF
AFTERNOON HEAT INDICES NEAR 100...BUT WITH SHORT DURATION AND
BORDERLINE CRITERIA WILL HOLD OFF ON ADV ATTM. VERY UNSTABLE WARM
SECTOR SATURDAY AFTN WILL BRING POTENTIAL FOR SVR STORMS IF
CONVECTION IS ABLE TO DEVELOP AND ORGANIZE...BUT PW EXCEEDING 2.5
INCHES JUST AHEAD OF THE FRONT AND LACK OF STRONG UPPER LEVEL
FORCING COULD RESULT IN LOW CENTROID/HVY RAIN PRODUCING STORMS.&&

LONG TERM...

LONG WAVE PATTERN REMAINS NEARLY UNCHANGED THROUGH THE PERIOD WITH
FLAT UPPER RIDGE ACROSS THE SOUTHERN CONUS AND WESTERLIES SKIMMING
OUR AREA. A SLIGHT TREND TOWARD A LITTLE MORE AMPLITUDE IN THE LONG
WAVE PATTERN MAY BE IN STORE LATE IN THE PERIOD WITH ANOTHER WARM UP
TOWARD THE MIDDLE TO END OF NEXT WEEK.

HIGH PRESSURE SHOULD BE BUILDING INTO THE REGION ON SUNDAY AS COLD
FRONT EXITS THE AREA. FRONT MAY BE CLOSE ENOUGH TO SOUTHERN AREAS
EARLY SUNDAY FOR SOME RESIDUAL SHOWERS EARLY IN THE DAY BUT AT THIS
POINT NO NEED TO INTRODUCE ANY POPS GIVEN MODEL CONSENSUS ON MOVING
FRONT WELL SOUTH DURING THE DAY AND DRIER AIR INVADING. SHOULD SEE
WELCOME RELIEF TO HEAT AND HUMIDITY WITH DEWPOINTS DROPPING INTO
LOWER 60S AND EVEN UPPER 50S POSSIBLE SUNDAY NIGHT. TEMPERATURES ON
SUNDAY SHOULD BE NEAR NORMAL IN THE LOWER TO MIDDLE 80S.

HIGH PRESSURE STILL IN CONTROL ON MONDAY WITH TEMPS AND DEWPOINTS
JUST A FEW DEGREES WARMER. INCREASING MOISTURE LOOKS TO SURGE NORTH
LATE MONDAY NIGHT INTO TUESDAY AS YET ANOTHER WARM FRONT LOOKS TO
WORK NORTH. IN A PATTERN VERY SIMILAR TO THIS PAST WEEK...DEEPER
MOISTURE AND INSTABILITY WILL INCREASE ACROSS OUR AREA BUT NO GOOD
SIGN OF STRONG FORCING ALOFT. CURRENT GRIDS HAVE POPS IN FOR WED AND
THU AND THIS LOOKS REASONABLE WITH INCREASED INSTABILITY AND
MOISTURE BUT WEAK AND UNCERTAIN SYNOPTIC FORCING.

THE LONG WAVE PATTERN LOOKS TO BECOME A BIT MORE AMPLIFIED BY FRIDAY
WITH EAST COAST TROUGH AND WESTERN CONUS RIDGE DEEPENING. THIS
WOULD HELP DRIVE A COLD FRONT THROUGH THE AREA ON FRIDAY WITH
CHANCES FOR TSRA. CONVECTIVE PATTERN VERY UNCERTAIN THIS TIME OF
YEAR BUT FOR COLLABORATION AND BASED ON SYNOPTIC IDEA OF A FRONTAL
BOUNDARY HAVE INTRODUCED POPS INTO DAY 7 BUT KEPT AT LOW CHANCE.
TEMPS THROUGH THIS PERIOD WILL BE WARM AGAIN WITH HIGHS MID WEEK
BACK TOWARD 90 UNDER INCREASING HEIGHTS. CLOUDS FROM CONVECTIVE
DEBRIS AND ANY MCS FORMATION WARRANTS CONTINUED CONSERVATIVE
FORECAST OF UPPER 80S TO AROUND 90. THIS HAS WORKED OUT WELL LAST
COUPLE WEEKS AS EXTREME HIGHS FROM FULLY MIXED ATMOSPHERE HAVE BEEN
DIFFICULT TO OBTAIN WITH CONVECTIVE DEBRIS.

AVIATION...18Z TAFS...
GUSTY SOUTHWEST WINDS EXPECTED TO CONTINUE THIS AFTERNOON AT BOTH
TAF SITES AS BUFKIT FCST SOUNDINGS INDICATE SUPPORT FOR 25KT WIND
GUSTS THROUGH 20-21Z. OTHERWISE WILL GO WITH VFR CONDITIONS AND CB
MENTION AT BOTH SITES AS BEST FOCUS FOR CONVECTION SETTING UP NORTH
OF THE AREA THIS AFTERNOON AND LOW CONFIDENCE ON SOUTHWARD
PROPAGATION INTO OUR AREA THIS EVENING AND OVERNIGHT. FRONTAL
BOUNDARY TO APPROACH THE AREA TOWARD THE END OF THIS TAF CYCLE AND
MAY NEED TO BRING IN MENTION OF WIND SHIFT AT SBN NEXT ISSUANCE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR INZ003>007.

MI...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR MIZ077>081.

OH...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR OHZ001-002.

LM...NONE.
&&

SHORT TERM...LOGSDON
LONG TERM...LASHLEY
AVIATION...T
UPDATE...FISHER
Hazardous weather outlook, Jul 23, 3:40 AM EST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
440 AM EDT FRI JUL 23 2010

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-240845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
440 AM EDT FRI JUL 23 2010 /340 AM CDT FRI JUL 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HIGHS IN THE LOW TO MID 90S COMBINED WITH HIGH HUMIDITY
VALUES WILL PRODUCE HEAT INDICES IN THE 98 TO 104 DEGREE RANGE.

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. THE GREATEST
CHANCE FOR SEVERE THUNDERSTORMS CAPABLE OF DAMAGING WINDS WILL BE
THIS AFTERNOON INTO TONIGHT. HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE THROUGH SATURDAY NIGHT. THE GREATEST
THREAT FOR SEVERE THUNDERSTORMS CAPABLE OF DAMAGING WINDS WILL BE
SATURDAY AFTERNOON AND EVENING. HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

HOT AND HUMID CONDITIONS ARE EXPECTED TO CONTINUE PRIOR TO ANY
STORMS SATURDAY. HEAT INDICES OF 95 TO 100 WILL BE POSSIBLE...DEPENDING
ON THE AMOUNT OF CLOUD COVER.

THE CHANCE FOR THUNDERSTORMS WILL RETURN WEDNESDAY INTO THURSDAY.
IT REMAINS TOO EARLY TO DETERMINE A THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH SATURDAY
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-240845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
440 AM EDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. WIND GUSTS TO 40
KNOTS AND LOCALLY HIGHER WAVES WILL BE POSSIBLE WITH ANY STORMS.

THERE WILL ALSO BE A MODERATE RISK FOR RIP CURRENTS TONIGHT IN
FAR SOUTHEASTERN LAKE MICHIGAN...ADJACENT TO BERRIEN COUNTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE THROUGH SATURDAY NIGHT. WIND GUSTS TO 40
KNOTS AND LOCALLY HIGHER WAVES WILL BE POSSIBLE WITH ANY STORMS.
INCREASING WINDS AND WAVES ARE POSSIBLE SATURDAY NIGHT BEHIND A
COLD FRONT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Jul 23, 5:37 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
637 PM EDT FRI JUL 23 2010

MIZ081-232300-
HILLSDALE MI-
637 PM EDT FRI JUL 23 2010

AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF JONESVILLE...OR 10 MILES
NORTH OF HILLSDALE...MOVING EAST AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  MOSCOW AND NORTH ADAMS...
  JEROME...
  SOMERSET CENTER AND SOMERSET...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
SATURDAY MORNING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWEST OHIO.

LAT...LON 4207 8436 4195 8436 4196 8477 4208 8476
      4208 8437
TIME...MOT...LOC 2237Z 270DEG 27KT 4207 8459

JC
Special weather statement, Jul 23, 6:36 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
736 PM EDT FRI JUL 23 2010

MIZ078>081-240015-
BRANCH MI-CASS MI-HILLSDALE MI-ST. JOSEPH MI-
736 PM EDT FRI JUL 23 2010

AT 731 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LITCHFIELD TO UNION
CITY TO 8 MILES SOUTHWEST OF THREE RIVERS...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  COLDWATER...
  LITCHFIELD...
  QUINCY AND JONESVILLE...
  NOTTAWA...
  SOUTH BUTLER...
  FINDLEY AND MATTESON LAKE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
SATURDAY MORNING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWEST OHIO.

LAT...LON 4199 8444 4184 8571 4191 8596 4208 8529
      4208 8449
TIME...MOT...LOC 2336Z 271DEG 35KT 4211 8468 4203 8501
          4190 8572

JC

The radar

The Northern Indiana radar (KIWX), 93 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Branch

When
July 23, 6:40 PM EST to 6:41 PM EST
Where
Branch County, 1.3 mi W of Girard
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.030, -85.025

Emergency management officials reported a tree down onto power lines at Girard and Bell Roads.

Thunderstorm Wind, Branch

When
July 23, 7:07 PM EST to 7:08 PM EST
Where
Branch County, 0.69 mi S of Coldwater
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.940, -85.000

Emergency management officials reported numerous trees down across the northern part of Coldwater.

Thunderstorm Wind, Berrien

When
July 23, 7:11 PM EST to 7:12 PM EST
Where
Berrien County, 0.86 mi NE of New Buffalo
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.790, -86.740

A state trooper reported trees down in New Buffalo.

Thunderstorm Wind, Branch

When
July 23, 7:23 PM EST to 7:24 PM EST
Where
Branch County, 1.38 mi S of Bronson Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.860, -85.180

Emergency management officials recorded winds of 60 mph southeast of Bronson.

Thunderstorm Wind, St. Joseph

When
July 23, 8:00 PM EST to 8:01 PM EST
Where
St. Joseph County, 0.69 mi N of Constantine
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.840, -85.670

An off duty NWS employee reported multiple trees uprooted in the Constantine area.

Thunderstorm Wind, Branch

When
July 23, 8:02 PM EST to 8:03 PM EST
Where
Branch County, 1.28 mi SSE of Lackwood
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.863, -85.039

Emergency management officials reported power lines down in the Rose Lake area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253847, 253848, 253851, 253852, 253855, 253854.